Skip to main content
Ventricular dysrhythmias associated with poisoning and drug overdose: a 10-year review of statewide poison control center data from California.
- Author(s): Al-Abri, Suad A;
- Woodburn, Claire;
- Olson, Kent R;
- Kearney, Thomas E
- et al.
Published Web Locationhttps://doi.org/10.1007/s40256-014-0104-1
BackgroundVentricular dysrhythmias are a serious consequence associated with drug overdose and chemical poisoning. The risk factors for the type of ventricular dysrhythmia and the outcomes by drug class are not well documented.
ObjectiveThe aim of this study was to determine the most common drugs and chemicals associated with ventricular dysrhythmias and their outcomes.
MethodsWe reviewed all human exposures reported to a statewide poison control system between 2002 and 2011 that had a documented ventricular dysrhythmia. Cases were differentiated into two groups by type of arrhythmia: (1) ventricular fibrillation and/or tachycardia (VT/VF); and (2) torsade de pointes (TdP).
ResultsAmong the 300 potential cases identified, 148 cases met the inclusion criteria. Of these, 132 cases (89%) experienced an episode of VT or VF, while the remaining 16 cases (11%) had an episode of TdP. The most commonly involved therapeutic classes of drugs associated with VT/VF were antidepressants (33/132, 25%), stimulants (33/132, 25%), and diphenhydramine (16/132, 12.1%). Those associated with TdP were antidepressants (4/16, 25%), methadone (4/16, 25%), and antiarrhythmics (3/16, 18.75%). Drug exposures with the greatest risk of death in association with VT/VF were antidepressant exposure [odds ratio (OR) 1.71; 95% confidence interval (CI) 0.705-4.181] and antiarrhythmic exposure (OR 1.75; 95% CI 0.304-10.05), but neither association was statistically significant. Drug exposures with a statistically significant risk for TdP included methadone and antiarrhythmic drugs.
ConclusionsAntidepressants and stimulants were the most common drugs associated with ventricular dysrhythmias. Patients with suspected poisonings by medications with a high risk of ventricular dysrhythmia warrant prompt ECG monitoring.
For improved accessibility of PDF content, download the file to your device.